Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Great Falls, MT

May 16, 2018Blaine County, Hill County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 16, 2018, 3:35 PM MDT for Blaine County, Hill County, Montana. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2018, 3:35 PM MDT (21:35 UTC)
Expired
May 16, 2018, 4:00 PM MDT
In force
25 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Blaine County, MT, Hill County, MT

The radar

The Great Falls radar (KTFX), 184 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 4:04 PM MDTHAIL 0.56 Ene Havre, MTHEAVY RAIN AND LOTS OF SMALL HAIL. HAIL STRIPPED LEAVES OFF OF TREES AND FLOWERS OFF LILAC PLANTS.
May 16, 4:08 PM MDTHAIL 12 E Havre, MTSPOTTER REPORTED QUARTER SIZE HAIL FALLING AT HIS LOCATION JUST EAST OF HAVRE. QUARTER SIZE HAIL WAS THE LARGEST HE COULD SEE SO FAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2620 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

872 
WUUS55 KTFX 162135
SVRTFX
MTC005-041-162200-
/O.NEW.KTFX.SV.W.0004.180516T2135Z-180516T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
335 PM MDT WED MAY 16 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  West central Blaine County in north central Montana...
  East central Hill County in north central Montana...

* Until 400 PM MDT.

* At 334 PM MDT, a severe thunderstorm was located near Havre, moving
  north at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Havre and Lohman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Great Falls.

Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4844 10943 4844 10970 4873 10977 4873 10937
TIME...MOT...LOC 2134Z 179DEG 14KT 4852 10957 

HAIL...1.00IN
WIND...<50MPH
 
$$

mpj
1 follow-up statement
748 
WWUS55 KTFX 162149
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
349 PM MDT WED MAY 16 2018

MTC005-041-162200-
/O.CON.KTFX.SV.W.0004.000000T0000Z-180516T2200Z/
Blaine MT-Hill MT-
349 PM MDT WED MAY 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR WEST CENTRAL BLAINE AND EAST CENTRAL HILL COUNTIES...

At 349 PM MDT, a severe thunderstorm was located near Havre, moving
north at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Havre and Lohman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Great Falls.

&&

LAT...LON 4847 10942 4847 10968 4870 10971 4869 10938
TIME...MOT...LOC 2149Z 179DEG 14KT 4858 10957 

HAIL...1.00IN
WIND...<50MPH
 
$$

mpj

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:10 PM MDT, 25 minutes earlier.

Area forecast discussion, May 16, 3:10 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
310 PM MDT Wed May 16 2018

.SYNOPSIS...

Scattered showers and thunderstorms remain in the forecast through
Friday as multiple weather disturbances affect the area. After a
warm day today, a cooling trend will occur Thursday into Friday.
This weekend will feature rebounding temperatures and decreasing
coverage of precipitation as high pressure ridging gradually builds
over our region.

&&

.DISCUSSION...

Rest of today through Friday...An upper-level low will move
northward from the Great Basin into the northern Rockies over the
next few days. Expect showers and thunderstorms to rotate around
this upper-level low. Showers/thunderstorms will spiral over the
region, mostly this afternoon and evening. Some of the stronger
storms will produce brief heavy rainfall, strong wind gusts, and
small hail. Precipitation becomes more widespread Thursday into
Friday as the aforementioned and complex low pressure system
continues to affect our CWA. In addition, cooler air moves southward
into the region Thursday night, with snow levels falling. By Friday
morning, snow levels could fall to around 6000 feet, but most of the
accumulating snowfall will remain above 7000 feet, so impacts from
snowfall look to be low at this time. Afternoon highs on Friday will
be chilly and these readings will be about 10-20 degrees below-
normal.
Brusda/Jaszka

Friday night through Wednesday...The upper-level trough will
dissipate as an upper-level ridge tries to rebuild over the region.
However, the airmass will be unstable over our region, so
daytime/evening showers and thunderstorms will be common most days.
Afternoon high temperatures will undergo a nice warming trend,
reaching the mid 70s to lower 80s by next Wednesday.
Brusda

&&

.AVIATION...
Updated 1750z.

Showers and thunderstorms have already begun to develop across
portions of Southwest and North Central Montana prior to the noon
hour. These showers and thunderstorms will be capable of producing
gusty winds, especially during the afternoon and early evening
hours. In addition, brief heavy rainfall could reduce visibilities
to MVFR conditions at times. Most of the thunderstorms are expected
to diminish by the late evening hours with the loss of daytime
heating, but scattered showers will continue into Thursday morning.
Primarily VFR conditions are expected through the TAF period, with
the exception of beneath any shower or thunderstorm where MVFR
conditions might be realized for a period of time. -Moldan

&&

.HYDROLOGY...

Flooding concerns to increase through the upcoming weekend due to
increasing snowmelt and a greater chance of showers and
thunderstorms. River levels/forecasts will continue to fluctuate
based on where the heaviest rain occurs.

Scattered showers and thunderstorms continue to develop this
afternoon across the area and the coverage will continue to increase
over the next couple of days. The higher-than-normal moisture
content in the atmosphere plus slow storm motions may allow an
isolated flash flood threat to develop. However, the greater threat
going forward will be the rain adding to ongoing snowmelt. This will
lead to continued rises on creeks and rivers. Snowmelt rates may
decrease some Friday and Saturday due to cooler temperatures, but
will increase once again next week as temperatures warm up again.

Due to the increased risk of flooding from snowmelt and
thunderstorms, we have issued a Flood Watch for portions of Central
and Southwest Montana where the greatest impacts are expected. In
addition, the Sun River west of Vaughn is nearing flood stage and
will only rise further as thunderstorms continue to put additional
water into the river, itself, as well as its tributaries. For this
reason, a Flood Warning has been issued for the Sun River. For now,
the warning goes as far east as Vaughn. We will continue to evaluate
further adjustments as necessary. - Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  63  43  46 /  30  60  80  90
CTB  49  57  41  49 /  50  80  90  80
HLN  48  66  45  51 /  30  70  80  80
BZN  44  70  44  54 /  30  60  80  90
WEY  33  63  33  55 /  50  30  40  90
DLN  41  67  42  54 /  40  70  80  80
HVR  51  73  45  54 /  30  60  80  80
LWT  48  69  42  47 /  40  70  90  90

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Warning in effect until 11:15pm, May 17 for Lewis and
Clark County.

Flood Warning in effect until 11:15am, May 17 for the Sun River
from Simms to Vaughn.

Flood Watch through Friday afternoon Cascade...Eastern Pondera...
Eastern Teton...Judith Basin...Meagher...Southern Rocky Mountain
Front.

Flood Watch through Friday afternoon for Glacier County, including
the St. Mary and Two Medicine Rivers.

Flood Watch through Friday afternoon for Beaverhead and Madison
Counties, primarily for the Big Hole River.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 16, 12:14 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1214 PM MDT WED MAY 16 2018

MTZ051-161845-
Fergus MT-
1214 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL
1245 PM MDT...

At 1213 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Grass Range, or 16 miles east of Lewistown, moving
north at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Giltedge and Forestgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4695 10896 4693 10916 4712 10927 4716 10895
TIME...MOT...LOC 1813Z 168DEG 9KT 4698 10909

KJ
Special weather statement, May 16, 12:42 PM MDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1242 PM MDT WED MAY 16 2018

MTZ014-048-161930-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
1242 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEWIS AND CLARK
COUNTY UNTIL 130 PM MDT...

At 1241 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Augusta, or 39 miles southwest of Choteau. This
storm was nearly stationary.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of west central Lewis
and Clark County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4727 11263 4728 11281 4744 11279 4742 11254
TIME...MOT...LOC 1841Z 203DEG 3KT 4734 11267

KJ
Special weather statement, May 16, 12:44 PM MDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1244 PM MDT WED MAY 16 2018

MTZ051-161915-
Fergus MT-
1244 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
115 PM MDT...

At 1244 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Grass Range, or 19 miles east of Lewistown, moving
northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Forestgrove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4694 10896 4699 10916 4723 10907 4716 10874
TIME...MOT...LOC 1844Z 203DEG 13KT 4704 10900

KJ
Special weather statement, May 16, 2:39 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
239 PM MDT WED MAY 16 2018

MTZ051-162115-
Fergus MT-
239 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS COUNTY UNTIL
315 PM MDT...

At 239 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Denton, or 25 miles northwest of Lewistown, moving
northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Fergus
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4727 10973 4736 10991 4768 10977 4752 10937
TIME...MOT...LOC 2039Z 214DEG 19KT 4737 10974

KJ
Special weather statement, May 16, 2:48 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
248 PM MDT WED MAY 16 2018

MTZ011-162115-
Hill MT-
248 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HILL COUNTY UNTIL
315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Havre, moving north at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Havre and Beaver Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4853 10950 4852 10948 4845 10947 4845 10950
      4835 10952 4833 10971 4858 10983 4861 10951
TIME...MOT...LOC 2047Z 171DEG 12KT 4840 10963

KJ
Special weather statement, May 16, 3:13 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
313 PM MDT WED MAY 16 2018

MTZ011-047-162145-
Hill MT-Blaine MT-
313 PM MDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLAINE AND EAST
CENTRAL HILL COUNTIES UNTIL 345 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Havre, moving north-northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Havre and Lohman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4834 10957 4846 10975 4867 10965 4865 10931
      4839 10934
TIME...MOT...LOC 2112Z 231DEG 7KT 4842 10957

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:46 AM MDTFlood WatchTFX3 days
May 16, 11:31 AM MDTAreal Flood WarningTFXCascade, Teton46 hr
May 16, 12:14 PM MDTSpecial Weather StatementTFXFergus31 min
May 16, 12:42 PM MDTSpecial Weather StatementTFXLewis and Clark48 min
May 16, 12:44 PM MDTSpecial Weather StatementTFXFergus31 min
May 16, 2:39 PM MDTSpecial Weather StatementTFXFergus36 min
May 16, 2:48 PM MDTSpecial Weather StatementTFXHill27 min
May 16, 3:13 PM MDTSpecial Weather StatementTFXBlaine32 min
May 16, 3:59 PM MDTSevere Thunderstorm WarningTFXBlaine, Hill24 min
May 16, 5:15 PM MDTSpecial Weather StatementTFXPondera30 min
May 16, 5:49 PM MDTSpecial Weather StatementTFXFergus26 min
May 16, 5:57 PM MDTSpecial Weather StatementTFXTeton33 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.